Artículo

Herbal and Dietary Supplements-Induced Liver Injury in Latin America: Experience From the LATINDILI Network

Bessone, Fernando ; García Cortés, Miren ; Medina Caliz, Inmaculada ; Hernandez, Nelia ; Parana, Raymundo ; Mendizabal, Manuel ; Schinoni, Maria I. ; Ridruejo, Ezequiel Icon; Nunes, Vinicius ; Peralta, Mirta ; Santos, Genario ; Anders, Margarita ; Chiodi, Daniela ; Tagle, Martin ; Montes, Pedro ; Carrera, Enrique ; Arrese, Marco ; Lizarzabal, M. Isabel ; Alvarez Alvarez, Ismael ; Caballano Infantes, Estefania ; Niu, Hao ; Pinazo, Jose ; Cabello, Maria R. ; Lucena, M. Isabel ; Andrade, Raúl J.

Otros responsables

Fecha

03/2022

Editorial

Elsevier Science Inc.

Revista

Clinical Gastroenterology And Hepatology

Título del libro

Nombre del evento

Fecha del evento

Institución organizadora

ISSN

1542-3565

eISSN

ISBN

Idioma

Inglés

Tipo del evento

Clasificación temática

Resumen

Background Herbal and dietary supplements (HDS) consumption, a growing cause of hepatotoxicity, is a common practice among Latin-American populations. Objectives: To evaluate clinical, laboratory features and outcome in HDS-hepatotoxicity included in the Latin America-Drug Induced Liver Injury (LATINDILI) Network. Methods A total of 29 adjudicated cases of HDS hepatotoxicity reported to the LATINDILI Network from October 2011 through December 2019 were compared with 322 DILI cases due to conventional drugs and 16 due to anabolic steroids as well as with other series of HDS-hepatotoxicity. Results From 367 DILI cases, 8% were attributed to HDS. An increasing trend in HDS-hepatotoxicity was noted over time (p = .04). Camellia sinensis, Herbalife® products, and Garcinia cambogia, mostly used for weight loss, were the most frequently adjudicated causative agents. Mean age was 45 years (66% female). Median time to onset was 31 days. Patients presented typically with hepatocellular injury (83%) and jaundice (66%). Five cases (17%) developed acute liver failure. Compared to conventional medications and anabolic steroids, HDS hepatotoxicity cases had the highest levels of aspartate and alanine transaminase (p = .008 and p = .021, respectively), had more re-exposure events to the culprit HDS (14% vs 3% vs 0%; p = .026), and had more severe and fatal/liver transplantation outcomes (21% vs 12% vs 13%; p = .005). Compared to other DILI cohorts, less HDS hepatotoxicity cases in Latin America were hospitalized (41%). Conclusions HDS-hepatotoxicity in Latin-America affects mainly young women, manifests mostly with hepatocellular injury and is associated with higher frequency of accidental re-exposure. HDS hepatotoxicity is more serious with a higher chance of death/liver transplantation than DILI related to conventional drugs.

Aprobación

Revisión

Complementado por

Referenciado por

Licencia Creative Commons

Excepto donde se indique lo contrario, la licencia de este ítem se describe como by-nc-sa